Kansas, 2023Damaging Winds in Kansas, June 30, 2023
June 30, 2023 · NWS EAX · 3 events in 2 counties and zones
A line of storms brought 60 to 70 mph winds to portions of eastern KS (Leavenworth and Atchison Counties) on the evening of June 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms brought 60 to 70 mph winds to portions of eastern KS (Leavenworth and Atchison Counties) on the evening of June 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 5:31 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 30, 5:31 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Fri Jun 30 2023
...Updated 00z Aviation...
.Discussion...
Issued at 238 PM CDT FRI JUN 30 2023
Overview:
A heat advisory remains in effect through 7pm Friday evening.
Temperatures in the upper 90s to near 100 will be possible south
of I- 70. Heat indices around 105 can be expected. Showers and
thunderstorms will be possible Friday evening mainly along and
north of I-70. A few storms could be severe with strong winds as
the main hazard. Additional showers and thunderstorms will be
possible Saturday. Cooler temperatures in the mid 80s to near 90
are expected through the weekend.
Details:
Like yesterday, storms moved into norther Missouri early this
morning bringing strong winds to similar locations that were
impacted Thursday. Thankfully these storms were not as strong, but a
few gusts up to 60 mph were still reported. These storms sent out an
outflow boundary that pushed south through the morning. This kept
our late morning temperatures just a bit cooler than yesterday.
Even with the boundary moving through, it has had little impact
on our afternoon temperatures in the heat advisory. As clouds
quickly cleared out this afternoon a warm air has pushed back
north bringing hot and humid conditions to southern parts of the
area. Expect those in the advisory to see afternoon temperatures
approach 100 degrees for the second day in a row. In addition,
with dewpoints remaining in the upper 60s to low 70s, heat
indices will be around 105. A few locations may briefly reach
around 110 this afternoon. If you plan to spend time outdoors this
afternoon, take the necessary precautions. Stay hydrated with
water and take frequent breaks in air conditioning.
Outside of heat potential this afternoon, also expect storm
development across northeastern Kansas and north central Missouri. A
residual boundary currently is draped across the I-70 corridor.
Additionally a warm front will slide northeast out of central
Kansas. As this boundary moves northeast expect storms to become
possible along it this evening. With ML CAPE values around
2000-3000 j/Kg and steep lapse rate, expect for a few storms to
be strong to severe. The caveat is that shear is fairly weak so
some question remains on how sustainable storm activity will be as
it moves east this evening. There is additional uncertainty as
the location of the storms which will be very dependent on how
far north our frontal boundary can make it this afternoon so we
will continue to monitor. The greatest severe threat will be large
hail and damaging winds. Sounding show that mixing through the
afternoon will allow for drying in the low levels and inverted V
soundings. This would point to severe downdraft winds being the
greatest threat with storms this evening. Severe potential will
dwindle in the early overnight period.
Heading into the overnight, the shortwave will move northeast
into the forecast area bringing renewed chances for shower and
thunderstorm activity. Additionally a cold front will be sent
through the area Saturday morning which will provide some relief
from the heat finally. Shower and thunderstorms will continue to
be possible along the front mainly across northern Missouri
through the day. More isolated activity will be possible farther
south. Right now it looks like severe potential will be fairly
limited Saturday with best severe parameters remaining east of the
forecast area. Models depict and MCS developing in the Springfield
area and shifting east. This activity will most likely remain
south of our forecast area, but cant completely rule out a few
strong to severe storms, especially in eastern parts of the CWA
where stronger instability exists. As far as temperatures
Saturday,there will be some variability across the forecast area.
Northern parts of the area will remain in the low to mid 80s.
Locations south of I-70 may still approach 90 degrees. Still, this
will be a welcomed relief after a sweltering week.
Isolated to scattered shower or thunderstorm activity will linger
into Sunday morning as the wave makes its final push to the east
with dry weather returning by Sunday afternoon. Expect high
temperatures to be similar to Saturday with mid 80s to near 90
expected across the forecast area. The upper pattern becomes more
zonal heading into Monday which will keep weather fairly quiet
for the early week. Temperatures will be increasing each day with
low 90s expected for Monday and mid 90s by Tuesday. Best chances
for showers and thunderstorms will hold off until Tuesday night
into Wednesday when a cold front moves into the area. This will
cool temperatures for northern parts of the area on Wednesday back
to the 80s. Southern parts of the area may still reach the mid
90s depending on the timing of the cold front Wednesday. Lower
chances for showers and thunderstorms will remain for the late
week with temperatures remaining in the 80s through this time.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 627 PM CDT FRI JUN 30 2023
Main concern will be thunderstorm activity this evening. Cumulus
clouds have been developing the last few hours across the KC
Metro and a few storms have started east of the terminals. More
development is expected this evening. Thunderstorms likely to
remain isolated and discrete, but has a good chance of moving over
the terminals. Therefore, will use a tempo group for a few hours
to cover the isolated thunderstorm coverage, and then switch to
showers for the overnight hours. More development is possible on
Saturday afternoon but will be highly dependent on Friday night
activity. Cloud bases may drop to MVFR. It may be possible for
brief period of IFR visibility with heavier downpours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
103>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ028>033-037>040-
043>046-053-054.
&&
Discussion...HB
Aviation...KrullHazardous weather outlook, Jun 30, 5:42 AM CST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
642 AM CDT Fri Jun 30 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
642 AM CDT Fri Jun 30 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and TonightDangerous heat is expected to continue through Friday with heat
index values of 97 to 107 degrees Friday afternoon.
A few strong storms may be possible Friday evening...gusty winds
and small hail are the main threats.
Scattered severe thunderstorms are expected this morning between
7 AM and noon across northern Missouri. Winds to 50 mph and hail
around a quarter sized will be possible.
Dangerous heat is expected again today. Heat indices of 100 to 105
are expected this afternoon mainly south of HWY 36. A heat advisory
remains in effect through Friday afternoon.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
More storms will be possible on Saturday, with some possibly being
strong.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 30, 6:33 PM CST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
733 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Hail Kearney 39.37N 94.36W
06/30/2023 E2.00 inch Clay MO Public
Report via social media.
&&
JLLocal storm report, Jun 30, 6:40 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
740 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Hail 1 W Richmond 39.28N 93.98W
06/30/2023 E1.00 inch Ray MO Public
Caseys General Store in Richmond.
&&
JLLocal storm report, Jun 30, 6:48 PM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
748 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Hail 1 SE Richmond 39.27N 93.96W
06/30/2023 E1.75 inch Ray MO Public
Shirkey Golf Club in Richmond.
&&
JLLocal storm report, Jun 30, 6:52 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
752 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Hail Lexington 39.19N 93.88W
06/30/2023 E1.00 inch Lafayette MO Law Enforcement
&&
JLLocal storm report, Jun 30, 7:00 PM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
800 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Hail 1 SE Lexington 39.17N 93.86W
06/30/2023 E2.50 inch Lafayette MO Law Enforcement
Lexington Middle School.
&&
JLLocal storm report, Jun 30, 7:22 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
822 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Hail Lexington 39.18N 93.87W
06/30/2023 E3.50 inch Lafayette MO Public
Delayed Report from social media/broadcast
media.
&&
JLThunderstorm Wind, Leavenworth
- When
- June 30, 8:14 PM CST to 8:16 PM CST
- Where
- Leavenworth County, 2.68 mi W of Jarbalo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -95.120
Wind gusts were estimated up to 70 mph between McLouth and Jarbalo.
Thunderstorm Wind, Atchison
- When
- June 30, 8:29 PM CST to 8:31 PM CST
- Where
- Atchison County, 0.87 mi SW of Atchison
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.561, -95.142
Casey's General Store employee estimated 70 mph winds through Atchison.
Thunderstorm Wind, Leavenworth
- When
- June 30, 8:43 PM CST to 8:45 PM CST
- Where
- Leavenworth County, 1.03 mi NW of Leavenworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.329, -94.935
Estimated wind gusts up to 60 mph on the north side of Leavenworth.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 30, 20231 death · 5 events
- Hail and Damaging Winds in Illinois, June 30, 2023$10 million · 3 in hail · 14 events
- Wildfire in Idaho, June 30, 2023$9.2 million · 1 event
- Excessive Heat and Damaging Winds in Tennessee, June 30, 2023$493,000 · 56 kt wind · 40 events
- Damaging Winds in Georgia, June 30, 2023$66,000 · 56 kt wind · 56 events
- Hail and Damaging Winds in Kansas, June 30, 2023$452,000 · 2.5 in hail · 10 events
- Hail and Damaging Winds in Iowa, June 30, 2023$167,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Indiana, June 30, 2023$132,000 · 1 in hail · 5 events
- Damaging Winds in Tennessee, June 30, 2023$85,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Kansas, June 30, 20231 injured · 2 in hail · 33 events
- Damaging Winds and Lightning Strike in Maryland, June 30, 2023$38,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 30, 20234 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116087, 1116088, 1116089.